Minnesota, 2025Flood in Minnesota, June 16 to 17, 2025
June 16 to 17, 2025 · NWS ARX · 1 event in 1 county or zone
Repeated rounds of heavy rainfall through the middle of June resulted in the Cedar River at Lansing reaching minor flood stage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Repeated rounds of heavy rainfall through the middle of June resulted in the Cedar River at Lansing reaching minor flood stage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 16, 5:06 PM CST, 5 hours 39 minutes earlier. Its key messages:
- There still exists a window for severe thunderstorms this afternoon and evening, but impacts from this morning's storms casts a veil of uncertainty in the coverage and strength of the storms.
- More rounds of showers for Tue-Fri. The severe threat for Tuesday and Wednesday is low and will have to watch trends for Thursday and Friday for any severe potential.
- Near to slightly below seasonal temperatures for this week with warmer weather for the weekend.
Area forecast discussion, Jun 16, 5:06 PM CST, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
606 PM CDT Mon Jun 16 2025
.KEY MESSAGES...
- There still exists a window for severe thunderstorms this
afternoon and evening, but impacts from this morning's storms
casts a veil of uncertainty in the coverage and strength of
the storms.
- More rounds of showers for Tue-Fri. The severe threat for
Tuesday and Wednesday is low and will have to watch trends for
Thursday and Friday for any severe potential.
- Near to slightly below seasonal temperatures for this week
with warmer weather for the weekend.
&&
.DISCUSSION...
Issued at 145 PM CDT Mon Jun 16 2025
This Afternoon/Evening: Severe Storm Details
As promised from earlier discussions, the convective evolution
this morning was messy and poses issues with the severe weather
potential for later this evening. After early morning showers on
the leading edge of the 850-700-mb theta-e advection ribbon
decayed, a renewed round of convection blossomed later in the
morning on an advancing outflow boundary from SD convection and
continue to fester as of 2 pm. These showers have generated a
pool of higher inhibition across southeastern Minnesota. The
upstream airmass between this convective complex and the true
synoptic cold front has seen appreciable recovery over the last
few hours with SBCAPE values of 2000-3000 J/kg across
southwestern Minnesota.
Our ongoing showers are progged to sink southeastward and
weaken through the early afternoon, but the anvil-sheilded
airmass will struggle to fully recover enough to support severe
weather later this afternoon. The latest runs of the HRRR have
been latching onto this idea in their reflectivity outputs that
struggle to bring much for activity into the forecast area. That
all being said, should the inhibition weaken faster than
anticipated (as shown by some CAMs), we still could see severe
weather sneak into our western and northern forecast area later
this evening.
Tuesday - Friday: Periods of Storms, Some Severe
Predominately zonal flow lingers for the remainder of the week,
keeping the daily threat for rain showers in the forecast.
Starting with Tuesday, the main area impacted by and rainfall is
looking to be south of I-90. Depending on how far south the
front progresses before stalling in the wake of our departing
shortwave, the threat for deeper/severe convection may stay
south of the forecast area has hinted at by a number of HREF
members. If severe storms were to develop, areas near Dubuque
would be most at risk for wind/hail/heavy rain impacts before
the storms depart to the east.
Wednesday is shaping up to be another damp period for areas
along and south of I-90 as a broad surface cyclone meanders
east/northeast from Kansas up through Michigan during the day.
The warm sector looks to stay just south of the forecast area,
through depending on how convection unfolds on Tuesday, the
boundary could briefly sneak into southwestern Wisconsin midday
before the surface low passes and cold air advection ensues. For
the most part, our region will sit on the cool side of the
cyclone and therefore severe weather is not expected. Instead,
whatever constitutes as a deformation band will wrap around the
low and bring more of a stratiform/widespread showery day south
of I-90.
Thursday has the potential to see a line of severe storms drop
southeastward through the region tied to a backdoor cold front.
A plume of higher lower tropospheric theta-e air spreads
eastward ahead of this front for the afternoon with the mid to
upper troposphere characterized by steepening mid-level lapse
rates and increasing linear shear profiles aided by a 90-kt NW-
to-SE upper jet steak. SBCAPE values could increase to near 2000
J/kg with 0-6-km shear values of 40+ kts. As is typical at this
time range, convective evolution and threat details become
fuzzy, but such profiles as seen in recent deterministic GFS
soundings could yield large hail greater than 2" in diameter--if
realized.
An E-W elongated subtropical high sets up over the Southern
Plains for Friday, with yet another impulse likely to propagate
through the flow during the day across the Upper Midwest. Expect
more convective activity with this complex, but this is well
down the proverbial domino chain and much can happen over the
next few days to influence how these storms unfold.
Saturday - Sunday: Drier and Warmer
The synoptic pattern finally begins to amplify for the weekend
as a deeper longwave trough carves out the western CONUS and the
Southern Plains subtropical ridge spreads northeastward into
the Ozarks and Lower Ohio River Valley. This should lift the
surface baroclinic zone northward and allow warmer air to build
into the region for the weekend. Afternoon heat indices will
approach the mid to upper 90s. Should the upper end of the NBM
ensemble envelope verify, heat indices could easily top 100
degrees along and south of the I-90 corridor. This heat does not
look to last long with the longwave trough advancing eastward
next week and bringing a renewed stretch of repeated showers and
storms starting on Monday.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 605 PM CDT Mon Jun 16 2025
VFR conditions currently present across the terminals. A line
of storms is currently building across southern and central
Minnesota and is expected to move east over the coming hours.
Have used recent trends and updated guidance to alter the timing
of the storms and heaviest precipitation at the terminals.
Ceilings should remain VFR but MVFR visibilities are expected
with this line of storms. Storms should be out of the terminals
after 06Z. MVFR ceilings will be possible east of the
Mississippi River early tomorrow morning but did not have
enough confidence to keep the prevailing MVFR group at LSE.
This possibility will need to be monitored with future package
updates. Winds behind the line of storms will gradually shift to
the west/northwest with speeds tomorrow generally at or below
10 kts.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
DISCUSSION...Skow
AVIATION...Barendse
Hazardous weather outlook, Jun 16, 12:52 PM CST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
152 PM CDT Mon Jun 16 2025
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-172300-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
152 PM CDT Mon Jun 16 2025
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...This Afternoon and Tonight
Storms could redevelop this afternoon into the evening. Some
could be severe with hail and damaging winds the main hazards.
The higher risk will lie from north central Iowa, across southeast
Minnesota into northwest Wisconsin.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Storm chances Tuesday through Saturday morning. The severe risk
for Tuesday and Wednesday is low and it is too early to discern
severe risk for later in the week.
.SPOTTER INFORMATION STATEMENT...
Any severe weather reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
nofwd
Flood, Mower
- When
- June 16, 10:45 PM CST to June 17, 12:15 PM CST
- Where
- Mower County, 0.76 mi ESE of Lansing to 0.59 mi SE of Lansing
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.745, -92.956
Heavy rain throughout the first half of June resulted in the Cedar River at Lansing reaching flood stage during the overnight on June 16th before reaching a crest of 18.61 feet during the early morning hours on June 17th in minor flood stage. The river then fell below flood stage just after noon on June 17th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, June 16, 2025$140,000 · EF2 · 10 events
- Rip Current in North Carolina, June 16, 20251 death · 1 event
- Flash Flooding in Virginia, June 16, 2025$600,000 · 2 events
- Damaging Winds in North Dakota, June 16, 2025$350,000 · 78 kt wind · 2 events
- High Wind in North Dakota, June 16, 2025$100,000 · 65 kt wind · 4 events
- Flash Flooding and Lightning Strike in Texas, June 16, 2025$100,000 · 3 events
- Flash Flooding and Damaging Winds in North Carolina, June 16, 2025$54,000 · 50 kt wind · 15 events
- Flash Flooding in Virginia, June 16 to 17, 2025$50,000 · 10 events
- Tornadoes and Flash Flooding in Minnesota, June 16 to 21, 2025$3,000 · EF1 · 17 events
- Flash Flood and Flood in Mississippi, June 16 to 17, 2025$27,000 · 53 kt wind · 16 events
- Tornadoes and Flash Flood in Minnesota, June 16 to 17, 2025EF0 · 35 events
- Hail and Damaging Winds in Nebraska, June 16, 20251.75 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1277254.